Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 296, NWS Birmingham, AL

July 22, 2006Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 22, 2006, 1:22 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2006, 1:22 PM CDT (18:22 UTC)
Expired
Jul 22, 2006, 1:45 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 26 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:45 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 22, 12:45 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT SAT JUL 22 2006

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY).

CHANGES ARE ON THE WAY...AT LEAST TEMPORARY CHANGES.  THE BIG
SOUTHEASTERN STATES UPPER RIDGE HAS BROKEN DOWN...AND A EASTERN
U.S. TROF IS BEGINNING TO BECOME ESTABLISHED.  THIS IS LEADING TO
ENHANCED RAIN CHANCES OVER THE NEXT TWO DAYS...ALONG WITH A SMALL
(BUT NOTICEABLE) MODERATION OF THE RECENT HOT WEATHER WEVE BEEN
HAVING.

THE MORNING SURFACE MESOANALYSIS REVEALS THE COLD FRONT IS STILL
QUITE A WAYS UPSTREAM (OHIO RIVER TO RED RIVER).  HOWEVER...OUTFLOW
BOUNDARY FROM AFTERNOON CONVECTION HAS MADE IT ALL THE WAY INTO
CENTRAL ALABAMA (SHOWS UP NICELY ON RADAR AND IN SURFACE PRESSURE
ANALYSIS).  THIS BOUNDARY BRIEFLY ENHANCED A FLARE UP OF CONVECTION
IN THE TENNESSEE VALLEY AROUND MIDNIGHT...BUT IT LOOKS LIKE THE
ENHANCED CONVECTIVE AREA IS NOW SHIFTING EASTWARD INTO NORTH
GEORGIA.

THE PROGRESSION OF THE OUTFLOW BOUNDARY WILL STILL LIKELY HAVE A
LARGE IMPACT ON THE DETAILS OF STORM DEVELOPMENT EARLY ON TODAY...
AND WE WILL HAVE TO WATCH CLOSELY WHERE IT ENDS UP.  AT FIRST...I
THOUGHT THAT MAYBE IT WOULD CONTINUE TO SET OF SHOWERS AND STORMS
THIS MORNING IN THE I-20 CORRIDOR...AND THEN EVERYTHING WOULD SHIFT
SOUTH.  HOWEVER...I AM NOW BEGINNING TO THINK THAT THE BOUNDARY
WILL STALL...AND DEVELOPMENT MAY WAIT UNTIL THINGS HEAT UP A BIT
MORE IN THE LATE MORNING OR AFTERNOON (AND ALSO WAIT FOR THE COLD
FRONT TO CATCH UP). THEREFORE...HAVE DECIDED TO PLACE THE HIGHEST
POPS TODAY IN THE NORTH HALF. GIVEN THE SUMMERTIME AIR MASS...AND THE
POTENTIAL LARGE CAPES...WILL HAVE TO WATCH FOR THUNDERSTORMS THAT
MAY PRODUCE SOME DAMAGING WIND GUSTS.  THE MORE ORGANIZED THE
STORMS CAN BECOME (SUCH AS IN A LINE)...THE HIGHER POTENTIAL FOR
MORE WIDESPREAD SEVERE STORMS.

SINCE I BELIEVE THE RAIN MAY ACTUALLY TAKE A WHILE TO REDEVELOP...
IT STANDS TO REASON THAT TEMPS WILL HAVE AMPLE OPPORTUNITY TO CLIMB
BEFORE THE RAIN HIT (ESPECIALLY FARTHER SOUTH).  THEREFORE...
DECIDED TO GO ABOVE MAVMOS HIGHS AGAIN TODAY.

WILL ESSENTIALLY BUY INTO THE GFS SCENARIO TONIGHT THROUGH SUNDAY
NIGHT...WITH REGARD TO THE COLD FRONTAL PLACEMENT AND MOISTURE
FIELDS.  THIS SHIFTS THE BEST RAIN CHANCES INTO THE SOUTHERN
COUNTIES...AND ALSO BRINGS TEMPERATURES DOWN TO MORE SEASONAL
LEVELS.

.LONG TERM...(MONDAY THROUGH FRIDAY).
NO HUGE SURPRISES THIS PACKAGE BY THE MEDIUM RANGE MEMBERS. MAIN
CHALLENGE REMAINS RAIN CHANCES AND AERIAL PLACEMENT.

AS MENTIONED IN THE PAST SEVERAL EXTENDED DISCUSSIONS...UPPER LEVEL
TROUGH LOCATED FROM THE GREAT LAKES TO SOUTHERN LOUISIANA AT THE
START OF THE PERIOD...WITH TWO STOUT RIDGES ON EITHER SIDE OF THE
TROUGH. UPPER LEVEL JET PATTERN KEEPS SYSTEMS RATHER PROGRESSIVE
ACROSS EASTERN CANADA AND THIS WILL VIRTUALLY CUT OFF THE TROUGH
OVER THE DEEP SOUTH. WHAT THIS MEANS IS THAT NO DIGGING OF THE
TROUGH IS EXPECTED BEYOND MONDAY...WITH A SLOW HEIGHT RISE FORECAST
THROUGH THE PERIOD. GFS/ECMWF ARE MUCH MORE IN LINE TODAY WITH A
PIECE OF THE RIDGE BUILDING BACK INTO THE AREA BY PERIODS END FROM
THE ATLANTIC. THE UPPER PATTERN WILL THEREFORE LOSE ITS AMPLITUDE.
THE SURFACE COLD FRONT SHOULD BE LOCATED ROUGHLY FROM MONTGOMERY TO
LAFAYETTE BY MONDAY MORNING. THIS FRONT ENDS UP PARALLEL
TO THE UPPER FLOW INITIALLY AND WILL HANG UP ACROSS SOUTH CENTRAL
ALABAMA. THE FRONT MEANDERS AROUND AND EVENTUALLY LOSES MUCH OF ITS
DEFINITION BY PERIODS END...AS SURFACE FLOW SWINGS AROUND TO THE
SOUTH IN MOST PLACES. THIS MEANDERING WILL ADD SOME UNCERTAINTY TO
THE POP FORECAST AREAS. WILL KEEP THE GENERAL TREND OF BEST POPS
SOUTHEAST TO BEGIN WITH...THEN GRADUALLY EXPANDING TO THE ENTIRE
AREA BY THURSDAY AND FRIDAY. MODELS ARE TRYING TO INTRODUCE SOME
DRY AIR INTO A LARGE PART OF THE AREA BEHIND FRONT...BUT ITS MISSING
IT AT THE INITIAL HOUR. MODELS ALSO ADD THE IDEA OF SEVERAL SHORT
WAVE TROUGHS MOVING ACROSS THE AREA BEYOND TUESDAY. AVAILABLE
MOISTURE WILL BE THE KEY HERE.

AT THIS TIME...WILL DECREASE POPS A TAD MONDAY NIGHT AND TUESDAY
AS SOME DRIER AIR MAY INVADE THE AREA AND KEEP MOISTURE LIMITED TO
FAR SOUTH. WILL KEEP THE REMAINDER OF THE FORECAST CLOSE TO WHERE
IT IS NOW WITH SCATTERED ACTIVITY...MAINLY DURING DAYLIGHT HOURS. AS
FOR TEMPERATURES...GFS MOS AND MEN HAVE INCREASED THIS RUN. BUT AFTER
FURTHER THICKNESS REVIEW...AM WONDERING IF THE MOS VALUES ARE STILL
TOO LOW. WILL INCREASE FORECAST HIGHS AND STAY AT OR JUST ABOVE
MOS GUIDANCE THROUGH THE PERIOD...NEAR OR JUST ABOVE NORMAL.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

THUNDERSTORMS HAVE DEVELOPED IN ERNEST OVER THE LAST HOUR AND THIS
TREND IS EXPECTED TO CONTINUE THROUGH 19Z.  THUNDERSTORMS SHOULD
EVOLVE INTO A SOLID LINE OVER THE NEXT COUPLE OF HOURS AND SWEEP
ACROSS CENTRAL ALABAMA AT AROUND 20 MPH.  ADDITIONAL DEVELOPMENT
BEHIND THIS INITIAL LINE CANNOT BE RULED OUT.  ADDITIONALLY AHEAD OF
THIS LINE SCATTERED THUNDERSTORMS CAN BE EXPECTED.  IFR CONDITIONS
CAN BE EXPECTED TO LAST FROM ONE TO TWO HOURS AT ANY GIVEN TAF
SITE.  LATER THIS EVENING...BEHIND THE INITIAL LINE OF THUNDERSTORMS
PARTIAL CLEARING IS EXPECTED PRODUCING PREDOMINATELY VFR CONDITIONS
AT TCL...BHM AND EET...WITH MVFR CONDITIONS PREDOMINATE AT
ANB...TOI...AND MGM.  OVERNIGHT CONDITIONS ARE EXPECTED TO IMPROVE
AREA WIDE WITH RESPECT TO CLOUDS/PRECIPITATION.  WINDS WILL BECOME
LIGHT...WITH SOME DECREASED VISIBILITY AROUND ANB (3 TO 4 SM).
BETWEEN 12 AND 18 Z TOMORROW EXPECT LIGHT NORTHERLY WINDS AND
SCATTERED HIGH CLOUDS.

TRIED TO TIME THE PASSAGE OF THE MAJOR LINE OF THUNDERSTORMS AND THE
ASSOCIATED CLOUD INCREASES.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jul 22, 5:55 AM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 AM CDT SAT JUL 22 2006

ALZ011>015-017>050-222300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
555 AM CDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
ALABAMA TODAY.  WHILE THUNDERSTORMS COULD FORM AT ANY TIME...THE
BEST CHANCE FOR SEVERE THUNDERSTORMS IS DURING THE HEAT OF THE
AFTERNOON...FROM NOON THROUGH 6 PM.  DAMAGING WIND GUSTS ARE THE
PRIMARY THREAT.  THE SEVERITY OF THE STORMS DEPENDS LARGELY ON HOW
MUCH THINGS HEAT UP THIS AFTERNOON.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING.

61

In the hours before

Special weather statement, Jul 22, 10:51 AM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1051 AM CDT SAT JUL 22 2006

ALZ011-221615-
MARION-
1051 AM CDT SAT JUL 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 1115
AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...SMALL HAIL IS POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 1046 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES SOUTHEAST OF BEAR CREEK TO 15
MILES SOUTHWEST OF GUIN...MOVING SOUTHEAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HAMILTON...HACKLEBURG...GUIN...GU-WIN...BEAR CREEK...WHITEHOUSE...
BRILLIANT AND WINFIELD THROUGH 1115 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ADDITIONALLY...SMALL HAIL IS POSSIBLE. HAIL UP TO ONE HALF INCH IN
DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.

12/SIRMON
Special weather statement, Jul 22, 12:29 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1229 PM CDT SAT JUL 22 2006

ALZ015-221800-
WALKER-
1229 PM CDT SAT JUL 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 100 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTH OF DORA.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SIPSEY...DORA AND
CORDOVA THROUGH 100 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION TO THE LIGHTNING...STRONG GUSTY WINDS WILL BE POSSIBLE.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

10/ARM
Special weather statement, Jul 22, 12:55 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT SAT JUL 22 2006

ALZ024-221845-
JEFFERSON-
1255 PM CDT SAT JUL 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 145
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING...WINDS 35 TO 45 MPH...AND
LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GRAYSVILLE...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST JEFFERSON...
SYLVAN SPRINGS...PLEASANT GROVE...MULGA...MAYTOWN...GRAYSVILLE...
ADAMSVILLE AND MINOR THROUGH 145 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION TO THE LIGHTNING...THESE STORMS COULD PRODUCE STRONG
GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

MINOR FLOODING COULD ALSO BE POSSIBLE. PONDING OF WATER ON
ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.

10/ARM
Special weather statement, Jul 22, 1:12 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
112 PM CDT SAT JUL 22 2006

ALZ029-221915-
RANDOLPH-
112 PM CDT SAT JUL 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RANDOLPH COUNTY UNTIL 215
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM A CLUSTER OF
APPROACHING THUNDERSTORMS...

AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM NEWELL TO 10 MILES WEST OF
WEDOWEE...MOVING EAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
CORINTH...NEWELL...WOODLAND...WEDOWEE AND ROANOKE THROUGH 215 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:24 PM CDTSevere Thunderstorm WarningBMXPickens36 min
Jul 22, 1:03 PM CDTSevere Thunderstorm WarningBMXClay, Talladega32 min
Jul 22, 1:42 PM CDTSevere Thunderstorm WarningBMXSt. Clair33 min
Jul 22, 2:10 PM CDTSevere Thunderstorm WarningBMXBibb50 min
Jul 22, 2:11 PM CDTSevere Thunderstorm WarningBMXCalhoun34 min
Jul 22, 2:25 PM CDTSevere Thunderstorm WarningBMXSumter35 min
Jul 22, 2:29 PM CDTSevere Thunderstorm WarningBMXCleburne31 min
Jul 22, 2:32 PM CDTSevere Thunderstorm WarningBMXChilton43 min
Jul 22, 3:02 PM CDTSevere Thunderstorm WarningBMXSumter28 min
Jul 22, 3:09 PM CDTSevere Thunderstorm WarningBMXChilton51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.